A drug that has been linked to cardiovascular injuries, strokes and kidney failure is facing even more serious scrutiny. Read More

The Food and Drug Administration (FDA) has warned that the type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations. The FDA initially issued an alert last year after studying the results of two clinical trials, warning that users of Invokana and Invokamet were twice as likely to require amputations. Read More

Now, based on new data, the FDA is requiring more stringent warnings about the drug’s potential dangers, including the most prominent Black Box Warning, designed to call attention to serious or life-threatening risks. Read More

Final results from two clinical trials – the CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus) – showed that leg and foot amputations occurred about twice as often in patients treated with canagliflozin compared to patients treated with placebo, which is an inactive treatment. Amputations of the toe and middle of the foot were the most common, but amputations involving the leg, below and above the knee, also occurred. Read More

Canagliflozin is a prescription medicine used with diet and exercise to lower blood sugar in adults with type 2 diabetes. It belongs to a class of drugs called sodium-glucose cotransporter-2 (SGLT2) inhibitors and lowers blood sugar by causing the kidneys to remove sugar from the body through the urine. Read More

Type 2 diabetes is the most common form of the disease, affecting about 24 million people and accounting for more than 90 percent of diabetes cases diagnosed in the United States. Over time, high blood sugar levels can increase the risk for serious complications, including heart disease, blindness, and nerve and kidney damage.

According to the FDA, www.fda.gov patients taking canagliflozin should notify their health care professionals right away if they experience new pain or tenderness, sores or ulcers, or infections in legs or feet.

Print Friendly, PDF & Email